High risk medicines (HRMs) are medicines that have an increased risk of causing significant patient harm or death if they are misused or used in error.
- Medicines with a narrow therapeutic index
- Medicines that present a high risk when
- Administered via the wrong route
- Other medication management system errors occur
- Prescribed by phone order
- Proper clinical assessment of the patient is not performed and documented
|A||Antimicrobials||Aminoglycosides: gentamicin, tobramycin and amikacin vancomycin amphotericin – liposomal formulation|
|P||Potassium and other electrolytes||Injections of concentrated electrolytes: potassium, magnesium, calcium, hypertonic sodium chloride|
|N||Narcotics (opioids) and other sedatives||hydromorphone, oxycodone, morphine, fentanyl, alfentanil, remifentanil and analgesic patches Benzodiazepines: diazepam, midazolam thiopentone, propofol and other short term anaesthetics|
|C||Chemotherapeutic agents||vincristine, methotrexate, etoposide, azathioprine Oral chemotherapy|
|H||Heparin and other anticoagulants||warfarin, enoxaparin, heparin Direct oral anticoagulants (DOACs): dabigatran, rivaroxaban, apixaban|
|S||Systems||Medication safety systems such as independent double checks, safe administration of liquid medications, standardised order sets and medication charts etc|
Some of the medications here are frequently prescribed in hospital practice. Extra care must be taken when prescribing these medications as a phone order, especially to elderly and/or unwell patients. It is strongly recommended that junior doctors do not give phone orders for opioids or sedatives.
If you administer strong sedatives, such as haloperidol or droperidol, you must physically assess the patient as soon after as is possible. You must also document in the clinical notes that you have assessed the patient for any exacerbating factors, such as sepsis and head injury